Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 23, 2008, 6:14 AM CDT for 8 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 6:14 AM CDT (11:14 UTC)
- Expired
- Aug 23, 2008, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, MO, Daviess County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2554 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 231114
FFWEAX
MOC001-061-079-081-129-171-197-211-231500-
/O.NEW.KEAX.FF.W.0057.080823T1114Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 AM CDT SAT AUG 23 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
SOUTHEASTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
SOUTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI
SOUTHWESTERN SCHUYLER COUNTY IN NORTHEAST MISSOURI
SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI
* UNTIL 1000 AM CDT
* AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS
FALLEN SINCE 2 AM WITH LOCAL AMOUNTS OVER 3 INCHES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MILAN...TRENTON...UNIONVILLE...BROWNING...GALT...GREEN CITY...
JAMESPORT...PRINCETON AND SPICKARD.
THUNDERSTORMS...SOME WITH HEAVY RAINFALL...WILL CONTINUE THROUGH AT
LEAST 7 AM WITH ADDITIONAL RAINFALL AMOUNTS FROM ONE HALF TO ONE AND
HALF INCHES POSSIBLE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
4001 9337 3995 9365 3995 9376 3992 9377
3988 9389 4029 9384 4054 9344 4057 9268
$$
DB2 follow-up statements
000
WGUS73 KEAX 231311
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 AM CDT SAT AUG 23 2008
MOC001-061-079-081-129-171-197-211-231500-
/O.CON.KEAX.FF.W.0057.000000T0000Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-
811 AM CDT SAT AUG 23 2008
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SCHUYLER...
PUTNAM...SOUTHEASTERN MERCER...SOUTHEASTERN HARRISON...SULLIVAN...
WESTERN ADAIR...GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 1000
AM CDT...
AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUED TO PRODUCE PROLONGED RAINFALL ACROSS MUCH OF
THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF
RAIN HAD FALLEN SINCE 2 AM...WITH LOCALIZED AMOUNTS OVER THREE
INCHES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MILAN...TRENTON...UNIONVILLE...BROWNING...GALT...GREEN
CITY...JAMESPORT...PRINCETON AND SPICKARD.
THUNDERSTORMS MAY REDEVELOP THROUGH MID MORNING...WITH ADDITIONAL
MODERATE TO HEAVY RAINFALL POSSIBLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
4001 9337 3995 9365 3995 9376 3992 9377
3988 9389 4029 9384 4054 9344 4057 9268
$$
MAS000
WGUS73 KEAX 231458
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 AM CDT SAT AUG 23 2008
MOC001-061-079-081-129-171-197-211-231513-
/O.EXP.KEAX.FF.W.0057.000000T0000Z-080823T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-
958 AM CDT SAT AUG 23 2008
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
SCHUYLER...PUTNAM...SOUTHEASTERN MERCER...SOUTHEASTERN HARRISON...
SULLIVAN...WESTERN ADAIR...GRUNDY AND NORTHEASTERN DAVIESS COUNTIES
WILL BE ALLOWED TO EXPIRE AT 1000 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4039 9263 4005 9285 4003 9315 4004 9335
4001 9337 3995 9365 3995 9376 3992 9377
3988 9389 4029 9384 4054 9344 4057 9268
$$
MASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:21 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 3:21 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 AM CDT SAT AUG 23 2008 .DISCUSSION... UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SLIDING INTO THE WESTERN GREAT LAKES WITH THE BULK OF THE UPPER SUPPORT ASSOCIATED WITH THIS SYSTEM REMAINING NORTH OF MISSOURI AND KANSAS. NEVERTHELESS...CONVECTION ONGOING EARLY THIS MORNING ALONG AND AHEAD OF A SLOW MOVING FRONTAL BOUNDARY CURRENTLY DRAPED FROM PRINCETON TO ST JOSEPH. APPEARS MOST OF THIS ACTIVITY IS DEVELOPING AS H95 WINDS OF 20-30KTS INTERACT WITH THE AFOREMENTIONED BAROCLINIC ZONE. LLVL FLOW IS EXPECTED TO VEER DURING THE NEXT SEVERAL HOUR AND EXPECT CONVECTION TO GRADUALLY WIND DOWN THIS MORNING. DEEP LAYER SHEAR REMAINS RATHER POOR ACROSS THE AREA RESULTING IN DISORGANIZED ACTIVITY SO FAR THIS MORNING. MUCAPE VALUES OF 1000-1500 J/KG AND SOMEWHAT MODEST MID LEVEL LAPSE RATES MAY SUPPORT BRIEF GUSTY WINDS AT TIMES ALTHOUGH PARAMETERS ARE QUITE MARGINAL. WITH PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES...BRIEF HEAVY RAINFALL WILL LIKELY BE THE PRIMARY CONCERN WITH THE CONVECTION THROUGH THE REMAINDER OF THE MORNING HOURS. FRONTAL BOUNDARY WILL CONTINUE SOUTHWARD THROUGH DAY WITH ADDITIONAL CONVECTION POSSIBLE BY LATER THIS AFTERNOON AND EVENING. REMAINED CLOSE TO THE PREVIOUS FORECAST MAINTAINING CHC POPS ACROSS THE SOUTHERN AND EASTERN CWA THIS AFTERNOON. CONFIDENCE THEN DECREASES BY TONIGHT AND TOMORROW AS MESOSCALE DETAILS WITH ONGOING AND THIS AFTERNOONS ACTIVITY STILL TO BE PLAYED OUT. FRONTAL BOUNDARY TO SLOWLY SAG INTO CENTRAL PORTIONS OF MISSOURI OVERNIGHT TONIGHT WITH RENEWED CONVECTION POSSIBLE. HOWEVER...LLVL WIND FIELDS NOT PROGGED TO BE AS CONDUCIVE AND HAVE KEPT POPS IN THE SLIGHT CHC CATEGORY AFTER MIDNIGHT. BOTH THE OPERATIONAL GFS AND NAM INDICATING A DECENT VORT MAX TO DROP INTO SOUTH CENTRAL NE/NORTH CENTRAL KS SATURDAY NIGHT INTO SUNDAY MORNING. THIS MAY RESULT IN A THUNDERSTORM COMPLEX DEVELOPING BY SUNDAY MORNING ACROSS PORTIONS OF EASTERN KANSAS. GIVEN THE ORIENTATION OF THE THETA E AXIS...PROGGED CORFIDI VECTORS AND MID LEVEL WIND FLOW...THINKING ANY ACTIVITY WOULD AFFECT MAINLY THE WESTERN PORTIONS OF THE CWA. KEPT POPS IN THE SLIGHT CHC CATEGORY AS CONFIDENCE IN THIS SCENARIO IS LOW ATTM. OTHERWISE...NO CHANGES MADE BEYOND DAY3. DEROCHE && .AVIATION... FOR THE 00Z TAFS...WEAK COLD FRONT STRETCHING FROM JUST N OF CNK TO OMA AT 23Z HAS ONLY RECENTLY SHOWN SOME SIGNS OF CUMULIFORM CLOUD DEVELOPMENT. THE CHANCE FOR DEEP CONVECTION...ALTHOUGH INDICATED BY MOST OF THE MODELS...CONTINUES TO LOOK MEAGER GIVEN THE WANING MID-UPPER LEVEL SUPPORT AND COMMENCEMENT OF NOCTURNAL COOLING. WOULD NOT BE ENTIRELY OUT OF THE QUESTION THAT LOW LEVEL JET COULD SPARK SOME ELEVATED NOCTURNAL CONVECTION OVERNIGHT...BUT SPEED CONVERGENCE EVEN HERE LOOKS MARGINAL GIVEN THE LATEST PROGS. WOULD RATHER AMEND IF NEEDED THAN LOCK OPERATIONS INTO FUEL ALTERNATES GIVEN THE LOW PROBABILITY. REMNANTS OF THIS FRONT SHOULD PUSH SOUTH ACROSS THE TERMINALS DURING THE LATE EVENING/OVERNIGHT HOURS...BUT UPSTREAM PRESSURE RISES (OR LACK THEREOF) SUGGEST THAT A LIGHT N/NE PUFF MAY BE ABOUT THE EXTENT OF FROPA. THUS...WILL GO WITH LIGHT AND VARIABLE WINDS FOR THE LATE NIGHT/SATURDAY TIME FRAME...WITH A NORTHEAST TO EAST TENDENCY. VFR SCT-BKN CLOUDS WILL OVERSPREAD THE AREA LATER THIS EVENING...AND WHILE A SHOWER OR TWO CANNOT BE RULED OUT OVERNIGHT...THINK THE BEST SHOT IS PROBABLY WITH SOME POST-FRONTAL ASCENT EXPECTED DURING THE EARLY AFTERNOON HOURS TOMORROW. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Aug 23, 5:59 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT SAT AUG 23 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 559 AM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ONGOING THUNDERSTORM ACTIVITY THIS MORNING WILL GRADUALLY WEAKEN WHILE MOVING SOUTHWARD ACROSS PORTIONS OF SOUTHEAST KANSAS AND NORTHERN AND CENTRAL MISSOURI. WHILE SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY...DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED ALONG WITH BRIEF HEAVY DOWNPOURS CAUSING MINOR FLOODING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON ALONG A COLD FRONT WHICH WILL SLOWLY MOVE SOUTH INTO CENTRAL PORTIONS OF MISSOURI BY LATER TONIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY...HOWEVER...BRIEF HEAVY RAINFALL MAY BE POSSIBLE WITH THE STRONGER ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT AND THURSDAY NEXT WEEK. IT IS CURRENTLY TOO EARLY TO DETERMINE WHETHER THIS ACTIVITY WILL BE CAPABLE OF REACHING SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DEROCHE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:01 AM CDT | Areal Flood Advisory | EAX | Buchanan, Clinton, Platte | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.